Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Topeka, KS

May 12, 2005Marshall County, Kansas

NWS Topeka, KS issued this flash flood warning at May 12, 2005, 3:22 PM CDT for Marshall County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 3:22 PM CDT (20:22 UTC)
Expired
May 12, 2005, 6:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Marshall County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 122022
FFWTOP
KSC117-122315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 615 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LILLIS...
  FRANKFORT...
  VERMILLION...
  BEATTIE...
  AXTELL...
  SUMMERFIELD...

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE TO MOVE 
ACROSS EASTERN MARSHALL COUNTY. RAINFALL AMOUNTS BETWEEN 1 TO 2 
INCHES WERE ESTIMATED BY RADAR. AN ADDITIONAL ONE TO THREE INCHES OF 
RAIN IS POSSIBLE CAUSING FLASH FLOODING.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3956 9659 3957 9624 3999 9624 3999 9659

$$
1 follow-up statement
000 
WGUS73 KTOP 122229
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU MAY 12 2005

KSC117-122315-
MARSHALL-
526 PM CDT THU MAY 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM CDT FOR EASTERN
MARSHALL COUNTY...

AT 517 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER COUNTY ROADS WEST OF AXTELL. RADAR ESTIMATES THAT 
BETWEEN 2 AND 3 INCHES OF RAIN HAS OCCURRED OVER THIS AREA 
THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
LILLIS...FRANKFORT...VERMILLION...BEATTIE...AXTELL AND SUMMERFIELD.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

LAT...LON 3956 9659 3957 9624 3999 9624 3999 9659

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:15 PM CDT, 7 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 11:49 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1149 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE
AREA.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE
BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT
BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE
POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND
FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE
AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3
INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL
TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME
RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY
AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL
KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 12, 1:35 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130200-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
135 PM CDT THU MAY 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL
900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 12, 1:55 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT THU MAY 12 2005

KSZ010>012-023-024-026-038>040-054-055-130200-
BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE...
MARYSVILLE AND TOPEKA
155 PM CDT THU MAY 12 2005

TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 LYON

SOME CITIES IN THE WATCH ARE...

EMPORIA               LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTSevere Thunderstorm WarningTOPMarshall18 min
May 12, 2:05 PM CDTSevere Thunderstorm WarningTOPMarshall40 min
May 12, 2:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningTOPGeary42 min
May 12, 3:45 PM CDTSevere Thunderstorm WarningTOPRiley45 min
May 12, 3:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
May 12, 3:50 PM CDTSevere Thunderstorm WarningTOPNemaha25 min
May 12, 4:14 PM CDTSevere Thunderstorm WarningTOPNemaha61 min
May 12, 4:34 PM CDTFlash Flood WarningTOPNemaha3 hr
May 12, 4:49 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee26 min
May 12, 4:50 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 12, 5:40 PM CDTFlash Flood WarningTOPMorris3 hr
May 12, 5:49 PM CDTSevere Thunderstorm WarningTOPBrown29 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee40 min
May 12, 6:25 PM CDTSevere Thunderstorm WarningTOPDouglas50 min
May 12, 6:36 PM CDTSevere Thunderstorm WarningTOPJefferson27 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.